Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 7:08 PM CST for 4 counties in Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2020, 7:08 PM CST (01:08 UTC)
- Expired
- Jan 10, 2020, 7:45 PM CST
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Laclede County, MO, Pulaski County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 5:34 PM CST | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted.
108
WUUS53 KSGF 110108
SVRSGF
MOC105-169-215-229-110145-
/O.NEW.KSGF.SV.W.0016.200111T0108Z-200111T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
708 PM CST Fri Jan 10 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Wright County in southwestern Missouri...
Southeastern Laclede County in southwestern Missouri...
Southeastern Pulaski County in central Missouri...
Northwestern Texas County in south central Missouri...
* Until 745 PM CST.
* At 708 PM CST, severe thunderstorms were located along a line
extending from 7 miles west of Fort Leonard Wood to 8 miles east of
Hartville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southwestern Fort Leonard Wood... Plato...
Roby... Manes...
Hazelton... Lynchburg...
Success... Graff...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CST for south central
and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3760 9175 3726 9239 3767 9232 3765 9225
3762 9203 3760 9203
TIME...MOT...LOC 0108Z 232DEG 53KT 3768 9230 3730 9236
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Cramer3 follow-up statements
873
WWUS53 KSGF 110114
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
714 PM CST Fri Jan 10 2020
MOC105-169-215-229-110145-
/O.CON.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Wright MO-Laclede MO-Pulaski MO-Texas MO-
714 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHEASTERN WRIGHT...SOUTHEASTERN LACLEDE...SOUTHEASTERN PULASKI
AND NORTHWESTERN TEXAS COUNTIES...
At 714 PM CST, severe thunderstorms were located along a line
extending from Fort Leonard Wood to 11 miles north of Mountain Grove,
moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southwestern Fort Leonard Wood... Plato...
Roby... Hazelton...
Lynchburg... Graff...
Success...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CST for south central
and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3731 9229 3743 9236 3767 9232 3765 9225
3762 9203 3760 9203 3760 9175
TIME...MOT...LOC 0114Z 282DEG 53KT 3762 9222 3729 9230
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Cramer122
WWUS53 KSGF 110123
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
723 PM CST Fri Jan 10 2020
MOC105-229-110133-
/O.CAN.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Wright MO-Laclede MO-
723 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT AND
SOUTHEASTERN LACLEDE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.
LAT...LON 3733 9225 3765 9225 3762 9203 3760 9203
3760 9175
TIME...MOT...LOC 0123Z 217DEG 62KT 3762 9218 3752 9215 3738 9222
$$
MOC169-215-110145-
/O.CON.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Pulaski MO-Texas MO-
723 PM CST Fri Jan 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN PULASKI AND NORTHWESTERN TEXAS COUNTIES...
At 723 PM CST, severe thunderstorms were located along a line
extending from Fort Leonard Wood to 16 miles west of Licking to 15
miles west of Houston, moving northeast at 70 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southwestern Fort Leonard Wood... Plato...
Hazelton... Roby...
Success...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3733 9225 3765 9225 3762 9203 3760 9203
3760 9175
TIME...MOT...LOC 0123Z 217DEG 62KT 3762 9218 3752 9215 3738 9222
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Cramer948
WWUS53 KSGF 110138
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
738 PM CST Fri Jan 10 2020
MOC169-215-110148-
/O.EXP.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Pulaski MO-Texas MO-
738 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
NORTHWESTERN TEXAS COUNTIES WILL EXPIRE AT 745 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.
LAT...LON 3733 9225 3765 9225 3762 9203 3760 9203
3760 9175
TIME...MOT...LOC 0138Z 270DEG 53KT 3773 9195 3763 9192 3749 9199
$$
AlbanoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:58 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 10, 5:58 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CST Fri Jan 10 2020
.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020
Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.
Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.
Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.
Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.
.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020
Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.
Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Jan 10 2020
A broad area of showers and storms will impact the region through
this evening in into the overnight hours. Rain is expected to be
heavy at time with impacts to visibilities likely. Ceilings and
visibilities will be mainly IFR with occasional period of MVFR.
This MVFR breaks will be very brief.
A brief period of little to no precipitation may occur just behind
a cold front that will move through the area overnight. Surface
winds will shift out of the north behind the front. B
Around sunrise, precipitation will wrap back into the region with
freezing rain changing to snow moving across the region from west
to east. This will continue MVFR to IFR flight conditions.
Occasional period of LIFR will be possible with heavier snow
bands.
Improving flight conditions will occur late Saturday into Sunday
morning with clearing skies.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for MOZ057-058-069>071-079>083-090>096-
101>104.
Winter Storm Warning until midnight CST Saturday night for
MOZ055-056-066>068-077-078-088-089.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
Winter Storm Warning until midnight CST Saturday night for
KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...HatchHazardous weather outlook, Jan 10, 6:11 PM CST, 57 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 611 PM CST Fri Jan 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 611 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Limited lightning risk. Limited excessive cold risk. Limited non thunderstorm wind risk. Elevated ice accumulation risk. Limited snow and sleet risk. DISCUSSION... Widespread showers and thunderstorms will continue to move across the region through this evening. Additional heavy rain is expected to occur into tonight. Storm total rainfall amounts are expected to range from 2.5 to 4 inches. Localized amounts of around 5 to 6 inches remain possible where thunderstorms persist for longer periods. Widespread rainfall of this magnitude will likely cause the flooding of numerous rivers, creeks, and low water crossings. Severe thunderstorms remain possible this evening mainly east of Highway 65 and along and south of Interstate 44. Damaging winds, tornadoes, and large hail will all be possible with these storms. As colder air moves into the area, rain will transition to a wintry mix of freezing rain, sleet, and snow late tonight over northwest sections of the outlook area. Greatest accumulations through tonight will occur from southeast Kansas into central Missouri. Wind chills will also drop into the teens in this area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix or freezing rain, sleet, and snow is expected across much of the area Saturday morning, transitioning to snow through the day. The greatest accumulations will be over the northwest portion of the outlook area from southeast Kansas into central Missouri, with the lowest accumulations over south-central Missouri. Wind chills will fall into the teens and single digits through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Jan 10, 5:54 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 3 NNE SPRINGFIELD 37.24N 93.26W
01/10/2020 E1.25 INCH GREENE MO PUBLIC
REPORT OF HALF DOLLAR SIZED HAIL.
&&
KPLocal storm report, Jan 10, 6:15 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 2 NNW BUFFALO 37.67N 93.10W
01/10/2020 DALLAS MO AMATEUR RADIO
REPORT OF 3 TO 6 INCHES WATER OVER 65 JUST
SOUTH OF 73 JUNCTION NEAR BUFFALO, MO.
&&
KPLocal storm report, Jan 10, 6:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FLASH FLOOD 3 W FAIR GROVE 37.39N 93.21W
01/10/2020 GREENE MO FIRE DEPT/RESCUE
HIGHWAY CC CLOSED NEAR FARM ROAD 193 DUE TO
FLASH FLOODING.
&&
KPLocal storm report, Jan 10, 6:50 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST SEYMOUR 37.15N 92.77W
01/10/2020 E70 MPH WEBSTER MO AMATEUR RADIO
REPORT OF 60-70 MPH WINDS IN SEYMOUR.
&&
KPLocal storm report, Jan 10, 6:54 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 ENE SPRINGFIELD 37.21N 93.23W
01/10/2020 E1.75 INCH GREENE MO PUBLIC
DELAYED REPORT AND PICTURE OF GOLF BALL
SIZED HAIL ON EAST SIDE OF SPRINGFIELD.
&&
KPLocal storm report, Jan 10, 6:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL LEBANON 37.68N 92.66W
01/10/2020 E1.00 INCH LACLEDE MO PUBLIC
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:04 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney, Webster, Wright | 41 min |
| Jan 10, 6:29 PM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Webster, Wright | 46 min |
| Jan 10, 6:43 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Wright | 20 min |
| Jan 10, 6:51 PM CST | Flash Flood Warning | SGF | Camden, Christian, Douglas, Laclede, Ozark, Pulaski and 4 more | 6 hr |
| Jan 10, 6:58 PM CST | Areal Flood Warning | SGF | Barton, Cedar, Dade, Jasper, Newton, St. Clair and 1 more | 12 hr |
| Jan 10, 7:01 PM CST | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Jan 10, 9:38 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| Jan 10, 10:06 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell | 54 min |
| Jan 10, 10:15 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 45 min |
| Jan 10, 10:17 PM CST | Tornado Warning | SGF | Howell, Ozark | 16 min |
| Jan 10, 10:24 PM CST | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Shannon, Texas | 12 hr |
| Jan 10, 10:38 PM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 37 min |
| Jan 10, 10:54 PM CST | Areal Flood Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 12 hr |
| Jan 11, 1:50 AM CST | Flash Flood Warning | SGF | Christian, Douglas, Laclede, Ozark, Pulaski, Taney and 3 more | 9 hr |
| Jan 11, 8:32 AM CST | Areal Flood Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Dade and 11 more | 24 hr |
| Jan 11, 10:07 AM CST | Areal Flood Warning | SGF | Barry, Christian, Douglas, Greene, Howell, Lawrence and 8 more | 24 hr |
| Jan 11, 10:14 AM CST | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 4 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.